Actually, no. No, she didn't say that. She didn't even hint at anything close. She couldn't possibly have foreseen the kind of FUBAR these 2 days would turn out to be.
Without consulting me, my appointments were rescheduled. No one bothered to inform me.
Blood drawn on Thursday, but, aside from that, other appointments were being put off til Friday. However, when the CBC result numbers were in the basement, they quickly rearranged things and got the doctor to see me. Meanwhile I was so weak and short of breath, they forced me into a wheel chair to be pushed from lab to lab. Embarrassing!
I gave the doctor's nurse a copy of the list (see my previous post) of the side-effects I'm not coping with very well. The prednisone is doing weird stuff physically and emotionally, to my vision, memory, speech patterns, and temperament. I seem to have developed a short fuse and am quick to anger over really stupid things.
I tear up, or go directly into a all-out crying jag at the slightest emotional twinge. Anything, absolutely anything can trigger this and I don't know why, or have control over it.
The doctor listened and was sympathetic. He's taking me off the Prednisone - reducing dosage to 30 mg. over the next 5 days, then 20 mg for another 5, etc. Then I will begin Danazol, supposedly a more friendly (?) steroid for a few weeks to see how my body (and mind) respond - before beginning the Vidaza Chemo.
Seems the only positive results of the Prednisone was the increased Neutrophil count, bringing them up to normal levels. I am still not sure it was worth all this pain and anguish. Wearing the medical mask was annoying, but not debilitating. I mean, if I had my druthers...
The doctor had a front row seat to a very unpleasant scene when I got an attack of Prednisone-induced tremors during our interview. Don't think he'd ever seen an episode like that up close and personal. He actually looked scared. Anyway…
In the best of all possible worlds, the Vidaza would have been started this week, but now is put off for another 6 weeks to determine my response to the Danazol.
He ordered the new prescriptions as I was wheeled into the Infusion Center to begin receiving the 2 units (another 8-hour day) of new blood. I made up a sign, thanks to the desk nurse, that said:
PREDNISONE AT WORK.
THIS PATIENT IS NOT RESPONSIBLE FOR
PHYSICAL OR EMOTIONAL OUTBURSTS.
YOU HAVE BEEN WARNED."
I held it against my chest as I was wheeled into the room as patients and the staff screamed with laughter. I needed that. I think they did, too. They say 'trouble hates nothing more than a smile'.
A good vein was found quickly this time (in my left arm) the port opened, the saline drip started, then first unit of blood (vital signs were low) - pumped me full of Benadryl as quickly as possible.
Without the use of my left arm I couldn't hold or read from the Nexus. That may have been the plan all along. These folks are diabolically gifted. Instead, I plugged the headphones into the iPhone and listened to music. Enya sang into my head.
As the new blood began to flow, the Benadryl kicked in, and I drifted off into an uneasy sleep (short of breath, shaky) for over an hour. I woke up feeling rested, relaxed, and better able to breathe. When lunch arrived I was starving - and thirsty.
The second unit arrived, was ported, though vital signs remained low. No Lasix necessary this time round. Great! I could go back to sleep without being disturbed by a full bladder. My nurse woke me holding a couple of pills. Seems I had spiked a fever over 101' and it had to come down. Took the pills with 2 big glasses of water, then went back to sleep under heated blankets provided by a volunteer. The combination of good care, new blood, and restful sleep was clearly what I needed.
I was able to leave the building under my own power and take new prescriptions to the pharmacy. Two were called in, but narcotics must be presented in person. The pharmacist let me wait while all were filled (so no need to drive back over the holiday weekend) then I drove home free of the usual dizziness or anxiety - what a great feeling.
Slept through the night for the first time in a while. Feel more like myself today. That the dreaded Prednisone is reduced by 10mg today is good news and a step in the right direction. First of five days at 30 mg of Prednisone. Maybe I'll be more like my old self again soon.
Latch on to anything positive that comes your way. Yeah, that's really what my mama said.
And so it goes.